Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Effexor 300mg dangerous dosage

I have been reading all the posts here and i'm still confused...
I had been taking effexor xr at 150mg for 1 yr until my dr upped my dosage to 300mg
she said it was for the "worst case patients" and it worked great for me....I was doing so well in life emotionally...I even lost over 50pnds which I credit to the drug....I was doing so well that I decided I didnt need to drug, so I stopped...COLD TURKEY.........BAD IDEA!...I dealt with HORRID withdrawls for over a month....but now, 6months later...I WANT to get back on the drug, my depression is back, my anxiety, problems with not being able to loose weight, I want to get back on it, my dr put me back on at 150mg but it elevated my blood pressure so badly that i had to stop taking it, I was getting chest pains, problems breathing and a rapid heart beat....I go back to the dr on the 4th of this month and im going to get on HCTZ (hydrochlorathiazide) for blood presure so I can once again take effexxor, BUT the problem i'm having is THIS....

When I inquired about getting back on effexxor 300mg, she told me "thats a dangerous dose, thats not right, thats too much"....I was confused, she is the one who put me on this dosage....now she's telling me its bad? now i'm left wondering if it has something to do with that fact that I find that Im unable to get pregnant...I have been trying for months now and its just not happening...I wonder if taking such a high dose for such a long time caused me to become sterile of something....I cant seem to find any answers online about risks of taking 300mg...can anyone shed some light on this?
4 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I do not believe there is any evidence that this medication can affect your fertility.  It's always possible that there is some shred of evidence buried deeply in the Federal drug administration what it is unlikely.  Your doctor is probably telling you that the larger dose is too much for you now because of your high blood pressure.
Avatar universal
Hi, my name is Fiona.  I can relate to all you said above. I was on 300mg of efexor for nearly 5 years. Last October I started to cut down the dose, with not much help from my doctor, but now im on 75mg and this week i introduce 32.5mg and hopefully this will go well.  But.. i have been married for 4 years now, (im 32) and have been trying to get pregnant but nothing, I have no medical proof but I blame the efexor.  I would hope that now that im down to such a low dose i will get pregnant.   But i will just say, at the time I really needed the efexor and it did work for me.  I dont think 300mg is a dangerous dose. I do know that it is the maximum you can take of this drug. I hope this has been of some help to u,  Fee x
Avatar universal
I was on effexor 300 mg for several years and it worked great for me.
It did increase my blood pressure though so I went on bp medication
which took care of that.

best wishes,
starr28
Avatar universal
I was on Effexor for about 6 months. I was taking 300 mg because I and my doctors were desperate to find something that helped. I'm not sure if this was off-label, but I'm fairly small--5'2" and average weight--and I suspect having that much of anything in my system was either dangerous or a waste of drug. My blood pressure shot up, even though I eat well and exercise. I lost weight because I was getting horrible stomachaches. I had to take something else for hypertension to keep my BP close to normal. I eventually went off of Effexor because it wasn't helping my depression and I was having nightmares and that pesky stomach pain. Also, I found it hard to believe that there was only one miracle drug that could help me. My blood pressure went back to normal shortly after tapering off. Looking back, I wonder why I thought having dangerously high blood pressure was an acceptable side effect. In addition, getting off of Effexor is not a simple matter. The withdrawal effects were so ambiguous and bizarre that I had difficulty even describing them. It took me a long time to taper off and it was not fun.

Because I've been examining the process of antidepressant choice among professionals and patients, my therapist recently gave me the following article to read:
Dr. Drug Rep, By DANIEL CARLAT,
Published: November 25, 2007 in the New York Times Magazine. http://www.nytimes.com/2007/11/25/magazine/25memoir-t.html?scp=1&sq=effexor+drug+rep&st=nyt

It's an interesting read, and it talks about the difficulty even the best doctors have when trying to maneuver through drug-company results and patient-reported benefits and side-effects.

good luck.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area